Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 216, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2011, 4:10 AM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 4:10 AM CDT (09:10 UTC)
- Expired
- Aug 5, 2011, 4:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:26 AM CDT | TSTM WND DMG | Clay Center, KS | 7 TO 9 INCH TREE LIMBS DOWNED AT 9TH AND DEXTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
130 WUUS53 KTOP 050910 SVRTOP KSC027-029-143-050945- /O.NEW.KTOP.SV.W.0216.110805T0910Z-110805T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 410 AM CDT FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS... SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 445 AM CDT * AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF CLAY CENTER TO 14 MILES EAST OF MINNEAPOLIS...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... OAK HILL... IDANA... LONGFORD... CLAY CENTER... WAKEFIELD... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3941 9753 3941 9696 3914 9696 3913 9763 TIME...MOT...LOC 0910Z 264DEG 42KT 3938 9729 3918 9744 WIND...HAIL 60MPH <.75IN $$ BARJENBRUCH
1 follow-up statement
607 WWUS53 KTOP 050932 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CDT FRI AUG 5 2011 KSC029-143-050942- /O.CAN.KTOP.SV.W.0216.000000T0000Z-110805T0945Z/ OTTAWA-CLOUD- 432 AM CDT FRI AUG 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND NORTHEASTERN OTTAWA COUNTIES HAS BEEN CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3914 9696 3914 9737 3941 9731 3941 9696 TIME...MOT...LOC 0932Z 268DEG 37KT 3937 9702 3918 9717 $$ KSC027-050945- /O.CON.KTOP.SV.W.0216.000000T0000Z-110805T0945Z/ CLAY- 432 AM CDT FRI AUG 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR SOUTHERN CLAY COUNTY... AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLAY CENTER TO 15 MILES SOUTHWEST OF CLAY CENTER... MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...LONGFORD AND WAKEFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3914 9696 3914 9737 3941 9731 3941 9696 TIME...MOT...LOC 0932Z 268DEG 37KT 3937 9702 3918 9717 WIND...HAIL 60MPH <.75IN $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:44 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 5, 3:44 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT FRI AUG 5 2011 .DISCUSSION... FOCUS ON REPEATED CONVECTIVE CHCS ALONG WITH IMPACTS ON TEMPS. ONGOING SVR CONVECTION ASSOCIATED WITH MCV/MODEST MID LVL WAVE IS BEING SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET AND 30KT LLJ FEEDING INTO THE SE FLANK OF THE MAIN CONVECTIVE CLUSTER. WILL GO CATEGORICAL FOR STORMS THIS MORNING WITH SCT RE- DEVELOPMENT POSSIBLE THIS AFTERNOON ESPECIALLY IN PROXIMITY TO THE SFC BOUNDARY WHICH MAY REMAIN JUST SOUTH OF THE CWA TODAY. BY TONIGHT ANOTHER WAVE WILL MOVE OUT OF THE NORTHERN PLAINS WHICH SHOULD HELP ORGANIZE THE LLJ ALONG WITH WAA AND LIFT ACROSS THE REGION AGAIN. EXPECT ADDITIONAL STORMS TO DEVELOP MAINLY ACROSS THE EASTERN COUNTIES AFTER MIDNIGHT SO HIGHEST POPS WILL REMAIN ACROSS THIS AREA. DEPENDING ON THE EXTENT OF CONVECTION FRI NIGHT/SAT MORNING SATURDAY COULD BE ANOTHER VERY HOT DAY. HOWEVER GIVEN UNCERTAINTY ABOUT CONVECTION AND REMNANT CLOUDS AND IMPACT ON TEMPS WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW. THE OVERALL LONGWAVE PATTERN WILL FINALLY BEGIN TO CHANGE BY LATER SUNDAY INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST AND A TROUGH DEVELOPS ACROSS THE GREAT LAKES. THIS WILL PLACE KS IN AN ACTIVE ZONE FOR REPEATED BOUTS OF CONVECTION WITHIN THE STRONGER NW FLOW ALOFT WHILE AT THE SAME TIME HELPING TO COOL TEMPERATURES BACK TOWARD SEASONAL AVGS OR PERHAPS BELOW. && .AVIATION... WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN. WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE 13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 4:08 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 AM CDT FRI AUG 5 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-060915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 408 AM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS...SOME SEVERE WILL OCCUR EARLY THIS MORNING MAINLY NORTH OF INTERSTATE 70. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS. ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED HOWEVER THAT DOES NOT RULE OUT THE POTENTIAL THAT A FEW STORMS COULD PRODUCE STRONG WINDS AGAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY DURING THE SATURDAY THROUGH WEDNESDAY TIME FRAME. IN ADDITION...DEPENDING ON THE EXTENT OF EARLY MORNING THUNDERSTORM ACTIVITY ON SATURDAY MORNING...VERY HOT TEMPERATURES COULD DEVELOP ON SATURDAY WHICH WOULD LEAD TO HEAT INDICES IN EXCESS OF 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING NORTH OF INTERSTATE 70.
In the hours before
Special weather statement, Aug 5, 3:08 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT FRI AUG 5 2011 KSZ008-020-034-050900- CLOUD-OTTAWA-REPUBLIC- 308 AM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD COUNTIES... THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA... JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY... DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT... BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA... NARKA...MILTONVALE...CLYDE AND AGENDA. && LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793 TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810
Local storm report, Aug 5, 3:49 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND GST 3 S CONCORDIA 39.53N 97.66W
08/05/2011 E60 MPH CLOUD KS LAW ENFORCEMENT
&&
BARJENBRUCHLocal storm report, Aug 5, 3:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
08/05/2011 M66 MPH CLOUD KS ASOS
&&
BARJENBRUCHSpecial weather statement, Aug 5, 4:01 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT FRI AUG 5 2011
KSZ021-034-035-051000-
CLAY-DICKINSON-OTTAWA-
401 AM CDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA...SOUTHERN CLAY
AND NORTHERN DICKINSON COUNTIES...
THROUGH 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN OTTAWA...SOUTHERN CLAY AND NORTHERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SOLOMON...OAK HILL...LONGFORD...MANCHESTER...
IDANA...TALMAGE...ABILENE AIRPORT...ABILENE...CLAY CENTER...
ENTERPRISE...MOONLIGHT...WAKEFIELD AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3931 9737 3940 9737 3939 9696 3897 9697
3898 9693 3897 9692 3887 9693 3887 9690
3886 9689 3883 9738 3896 9738 3895 9769
3931 9774
TIME...MOT...LOC 0901Z 261DEG 33KT 3931 9751 3889 9752The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:08 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 52 min |
| Aug 5, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 5, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 50 min |
| Aug 5, 4:01 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Ottawa | 59 min |
| Aug 5, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 46 min |
| Aug 5, 5:09 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 51 min |
| Aug 5, 5:26 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 34 min |
| Aug 5, 6:18 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 27 min |
| Aug 5, 3:35 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 48 hr |
| Aug 5, 5:28 PM CDT | River Flood Warning | TOP | Clay | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.